South Dakota, 2007

Damaging Winds in South Dakota, July 9, 2007

July 9, 2007 · NWS UNR · 5 events in 3 counties and zones

Severe storms produced very strong wind gusts across parts of Shannon, Jackson, and Bennett Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe storms produced very strong wind gusts across parts of Shannon, Jackson, and Bennett Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 12:40 PM MST, 6 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 12:40 PM MST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
140 PM MDT MON JUL 9 2007

.DISCUSSION...SFC ANALYSIS SHOWS TROF EXTENDING FM ERN MT THRU CNTRL
WY ATTM WITH CDFNT PUSHING THRU NCNTRL MT. WATER VAPOR SHOWS
VIGOROUS UPR TROF TRACKING SEWD FROM SRN ALTA INTO SASK. QUITE WX
CURRENTLY ACRS THE CWFA EARLY THIS AFTN...BUT EXPECT THIS TO CHANGE
AS FORCING WITH CDFNT/UPR WAVE BRINGS THE THREAT FOR SVR WX.

TONIGHT...EXPECT CONVECTION TO CONTINUE DEVELOPING ALONG SFC
TROF/CDFNT AS THEY ADVANCE EWD. MLCAPE OVER 2000J/KG WITH LITTLE IN
THE WAY OF A CAP...COMBINED WITH STEEPENING MID LVL LAPSE RATES AND
INCREASING MID LVL WINDS (AS UPR TROF APPROACHES) WILL SET THE STAGE
FOR AN ACTIVE LATE AFTN/EVE ACRS THE CWFA. BIGGEST THREAT INITIALLY
WILL BE LARGE HAIL...BUT THREAT MAY SHIFT TO MORE OF A WIND THREAT
THIS EVE AS CONVECTION BECOMES LINEAR ALG THE CDFNT.

TUE AND WED...CDFNT SHOULD BE THRU THE CWFA BY OR SHORTLY AFTER
DAYBREAK TUESDAY WITH GUSTY NW WINDS USHERING MUCH COOLER AND DRIER
AIR INTO THE REGION. MOST AREAS SHOULD ONLY SEE HIGHS IN THE 70S.
DRY CONDITIONS WILL CONTINUE ON WED...WITH A LITTLE LESS WIND AND
ONLY SLIGHTLY WARMER TEMPS.

EXTENDED...NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN
PLAINS THROUGH THE WEEKEND. TEMPERATURES WILL REMAIN MILD THROUGH
THE WORK WEEK WITH MOSTLY DRY WEATHER EXPECTED. A WEAK DISTURBANCE
WILL CROSS THE NORTHERN PLAINS BY THE WEEKEND...GIVING THE AREA A
CHANCE OF THUNDERSTORMS.

&&

.AVIATION...SCATTERED -SHRA AND -TSRA ARE EXPECTED TO RE-DEVELOP
THIS AFTERNOON AND PERSIST THROUGH THE EVENING. SOME OF THESE STORMS
COULD BE SEVERE WITH HAIL AND VERY GUSTY WINDS. A STRONG COLD FRONT
WILL PASS THROUGH THE REGION LATE THIS EVENING WITH WINDS SWITCHING
TO THE NORTH/NORTHWEST AT 20 TO 30 MPH.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/RUDGE
Hazardous weather outlook, Jul 9, 4:11 AM MST, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
511 AM MDT MON JUL 9 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
511 AM MDT (611 AM CDT) MON JUL 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH
DAKOTA THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES INTO
THE AREA. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...
WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. AN ISOLATED
TORNADO IS POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 9, 6:31 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             RAPID CITY              44.08N 103.23W
07/09/2007  E0.88 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

&&

LCZEPYHA
Local storm report, Jul 9, 6:34 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
734 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             RAPID CITY              44.08N 103.23W
07/09/2007  E0.88 INCH       PENNINGTON         SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 9, 6:46 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
746 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     20 NW PHILIP            44.25N 101.95W
07/09/2007  E65.00 MPH       HAAKON             SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 9, 6:49 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             12 W LADNER             45.83N 103.98W
07/09/2007  E1.00 INCH       HARDING            SD   PUBLIC

            HAIL LASTED FROM 405 PM MDT UNTIL 415 PM MDT.

0415 PM     HAIL             10 W LADNER             45.83N 103.94W
07/09/2007  E1.00 INCH       HARDING            SD   PUBLIC

0425 PM     HAIL             25 NNW BELLE FOURCHE    45.00N 104.04W
07/09/2007  E1.25 INCH       BUTTE              SD   PUBLIC

0434 PM     HAIL             4 W LADNER              45.83N 103.82W
07/09/2007  E1.00 INCH       HARDING            SD   PUBLIC

0505 PM     TSTM WND GST     5 SE LUDLOW             45.78N 103.31W
07/09/2007  E60.00 MPH       HARDING            SD   PUBLIC

0520 PM     TSTM WND GST     15 ENE REDIG            45.35N 103.26W
07/09/2007  E65.00 MPH       HARDING            SD   TRAINED SPOTTER

0520 PM     HAIL             15 ENE REDIG            45.35N 103.26W
07/09/2007  E0.75 INCH       HARDING            SD   TRAINED SPOTTER

0520 PM     HAIL             11 NW REDIG             45.38N 103.71W
07/09/2007  E0.75 INCH       HARDING            SD   CO-OP OBSERVER

0523 PM     HAIL             1 N BELLE FOURCHE       44.68N 103.85W
07/09/2007  E0.75 INCH       BUTTE              SD   TRAINED SPOTTER

0530 PM     HAIL             8 NW ZEONA              45.27N 103.05W
07/09/2007  E1.00 INCH       HARDING            SD   TRAINED SPOTTER

0535 PM     HAIL             2 SSW SAINT ONGE        44.53N 103.73W
07/09/2007  E2.50 INCH       LAWRENCE           SD   TRAINED SPOTTER

0548 PM     HAIL             5 E SPEARFISH           44.50N 103.76W
07/09/2007  E0.75 INCH       LAWRENCE           SD   LAW ENFORCEMENT

0553 PM     HAIL             SPEARFISH               44.50N 103.86W
07/09/2007  E1.00 INCH       LAWRENCE           SD   PUBLIC

0555 PM     HAIL             17 SSW PRAIRIE CITY     45.31N 102.93W
07/09/2007  E0.75 INCH       PERKINS            SD   PUBLIC

0600 PM     HAIL             1 N WHITEWOOD           44.47N 103.64W
07/09/2007  E0.75 INCH       LAWRENCE           SD   TRAINED SPOTTER

0610 PM     HAIL             STURGIS                 44.41N 103.51W
07/09/2007  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

0611 PM     HAIL             2 NE DEADWOOD           44.40N 103.70W
07/09/2007  E0.88 INCH       LAWRENCE           SD   CO-OP OBSERVER

0630 PM     TSTM WND GST     1 W MAURINE             45.02N 102.62W
07/09/2007  E60.00 MPH       MEADE              SD   PUBLIC

0630 PM     TSTM WND GST     8 WNW USTA              45.26N 102.31W
07/09/2007  E80.00 MPH       PERKINS            SD   CO-OP OBSERVER

0635 PM     HAIL             TILFORD                 44.30N 103.43W
07/09/2007  E0.88 INCH       MEADE              SD   TRAINED SPOTTER

0645 PM     HAIL             2 W WHITE OWL           44.59N 102.47W
07/09/2007  E1.00 INCH       MEADE              SD   NWS EMPLOYEE

0645 PM     TSTM WND GST     5 NE FAITH              45.07N 101.96W
07/09/2007  E70.00 MPH       ZIEBACH            SD   PUBLIC

0650 PM     HAIL             4 WNW ELLSWORTH AFB     44.17N 103.17W
07/09/2007  E0.75 INCH       MEADE              SD   TRAINED SPOTTER

0700 PM     TSTM WND GST     3 S HOWES               44.58N 102.05W
07/09/2007  E85.00 MPH       MEADE              SD   PUBLIC

            GARAGE RIPPED OFF HOUSE.

0700 PM     HAIL             2 ESE WHITE OWL         44.58N 102.39W
07/09/2007  E1.00 INCH       MEADE              SD   TRAINED SPOTTER

            HAIL LASTED FROM 700 PM MDT UNTIL 705 PM MDT.

0710 PM     TSTM WND GST     16 W MILESVILLE         44.46N 102.00W
07/09/2007  E60.00 MPH       HAAKON             SD   PUBLIC

0710 PM     HAIL             12 SSW PLAINVIEW        44.44N 102.25W
07/09/2007  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

            HAIL LASTED FROM 710 PM MDT UNTIL 720 PM MDT.

0722 PM     HAIL             RAPID CITY              44.08N 103.23W
07/09/2007  E0.88 INCH       PENNINGTON         SD   PUBLIC

0725 PM     HAIL             RAPID CITY              44.08N 103.23W
07/09/2007  E0.88 INCH       PENNINGTON         SD   OFFICIAL NWS OBS

0730 PM     TSTM WND GST     20 NW PHILIP            44.25N 101.95W
07/09/2007  E65.00 MPH       HAAKON             SD   PUBLIC

&&

LCZEPYHA
Local storm report, Jul 9, 7:02 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     4 NNW COTTONWOOD        44.02N 101.93W
07/09/2007  E60.00 MPH       HAAKON             SD   TRAINED SPOTTER

&&

LCZEPYHA
Local storm report, Jul 9, 7:04 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT MON JUL 09 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             MOUNT RUSHMORE          43.88N 103.45W
07/09/2007  E1.00 INCH       PENNINGTON         SD   PARK/FOREST SRVC

&&

LCZEPYHA

The radar

The Rapid City radar (KUDX), 81 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 9, 7:05 PM MST
Where
Jackson County, Cactus Flats
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.830, -101.900

Thunderstorm Wind, Jackson

When
July 9, 7:15 PM MST
Where
Jackson County, 8 mi SE of Interior
Measured
78 kt (90 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.638, -101.867

Thunderstorm wind gusts snapped 5 power poles and a flag pole and blew a horse trailer down a hill.

Thunderstorm Wind, Jackson

When
July 9, 7:25 PM MST
Where
Jackson County, Kadoka
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.830, -101.520

Thunderstorm Wind, Oglala Lakota

When
July 9, 7:27 PM MST
Where
Oglala Lakota County, 17 mi N of Kyle
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.666, -102.180

Thunderstorm Wind, Bennett

When
July 9, 7:50 PM MST
Where
Bennett County, 5 mi NW of Allen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.331, -102.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34192, 34194, 34193, 34195, 34196.